Alert archive / Colorado / Winter Storm Warnings in 2022
Winter Storm Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm warning at Jan 4, 2022, 4:49 AM MST for 13 counties in Colorado. It took effect at Jan 4, 2022, 2:00 PM MST. It was in force for 52 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2022, 4:49 AM MST (11:49 UTC)
- In effect from
- Jan 4, 2022, 2:00 PM MST
- Expired
- Jan 6, 2022, 6:00 PM MST
- In force
- 52 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Logan County, CO, Park County, CO, Phillips County, CO, Sedgwick County, CO, Summit County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.8 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2635 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Jan 4, 4:17 AM MST, 32 minutes earlier.
Area forecast discussion, Jan 4, 4:17 AM MST, 32 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 417 AM MST Tue Jan 4 2022 .SHORT TERM...(Today and tonight) Issued at 417 AM MST Tue Jan 4 2022 Winds are starting to increase and spread onto the plains behind a shortwave trough currently passing over. Stronger winds should be coming to the foothills in the next couple of hours. Berthoud Pass just kicked up with a gust to 71 mph, a sign that the area of strongest winds at mid levels is arriving. A pocket of dry air on the water vapor images implies stronger subsidence and a weak inversion around 500-600 mb which could help with wave amplification through about 10 AM. If we get 80 or 90 mph winds in the wave hot spots it will be in this period. Otherwise, the winds will be due to mixing of the winds and the gradient behind the cold front, and this should just be marginal for our high wind warning. There's not much moisture upstream in the low/mid levels yet. The nearest clouds below 16,000 MSL are over northern Utah. We'll go ahead and change our Winter Storm Watch to a warning for the northern mountain zones, but start it at 2 PM. The snow probably won't really get going good until this evening. The snowfall rates won't be particularly heavy, but the strong winds will create near blizzard conditions in higher exposed areas. We'll hang on to the watch for the mountains around Berthoud Pass and Summit county where the snow will be lighter and not really get significant until Wednesday. Only minor changes other than the things mentioned above. It's a bit warmer this morning ahead of the cold advection, so we bumped today's highs up a couple of degrees. It will be cooling in northern areas by early afternoon and will likely be back down in the 30s in most areas by sunset. After the winds diminish this evening with an anticyclonic circulation for a while, they try to go more westerly again near the foothills towards morning. This may keep temperatures from falling too much overnight in that area. We've got some clearing this morning from that post-trough subsidence, but we should go back to partly to mostly cloudy skies with some wave enhancement again later this afternoon. We would probably have some fire weather highlights if it weren't for the recent snow. Most areas are still covered, and those that aren't just lost the snow yesterday. There will be low humidities this morning mainly south of Interstate 70. .LONG TERM...(Wednesday through Monday) Issued at 417 AM MST Tue Jan 4 2022 A frontal system arrives Wednesday bringing strong cold air advection to our area through a northwesterly flow. Mid levels show a strong 100-120kt jet setting up across the Front Range. Wednesday morning, on-going moderate mountain snow will cause slick roads and low visibility due to blowing snow conditions. A west to northwesterly flow will increase by Wednesday afternoon 18Z and with the supporting jet aloft, there is potential for wind gusts up to 45- 55 mph. Once the frontal system pushes through between 18Z-00Z, PoPs increase and become more widespread due to temperatures dropping below freezing. Frontogenesis ramps up by 00Z Wednesday evening across the eastern plains which could assist with snowfall development. Challenges in the forecast focus on the eastern plains and the Palmer Divide because of uncertainty of how quickly will the frontal will push through. The eastern plains and the Palmer Divide areas have to overcome extreme low dew points near the surface and negative lapse rates of 2-4 C/km at the 700mb level. Thus, the timing of Wednesday evening into Thursday morning is the best chance and most support time period across the region for widespread snowfall. By Thursday morning, a westerly flow will accelerate orographic lift. This will bring an additional 2-3 inches of snow for the higher peaks near Rabbit Ears Pass and Berthoud Pass. Snow ratios throughout the entire event from Wednesday through Thursday afternoon show extreme light fluffy snow lacking water content. Friday's quick warm up with afternoon high temperatures reaching the upper 40s to mid 50s for the urban corridor and plains means any snowfall that accumulated will most likely melt by Friday afternoon. Flow becomes more zonal by Friday and another shortwave begins Saturday morning resulting in light mountain snow. Ensembles favor a new pattern arriving Sunday evening which will bring drier and warmer conditions across the region. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 417 AM MST Tue Jan 4 2022 Strong west winds will develop this morning. Gusts to 35 knots will spread off the foothills to KBJC by 12z and KDEN/KAPA by 16z. Gusts up to 45 knots are likely in the afternoon. The winds should be lighter by 00z and have a bit more of a northerly component, which should end crosswind issues at KDEN/KAPA. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 2 PM MST today through Thursday morning for COZ031-033. High Wind Warning from 10 AM this morning to 5 PM MST this afternoon for COZ038-042-048>051. High Wind Warning until 5 PM MST this afternoon for COZ033>036. Winter Storm Watch from Wednesday morning through Thursday morning for COZ034. && SHORT TERM...Gimmestad LONG TERM...AD AVIATION...Gimmestad
Hazardous weather outlook, Jan 3, 10:54 AM MST, 17 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1054 AM MST Mon Jan 3 2022 COZ030>051-041800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1054 AM MST Mon Jan 3 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Temperatures will warm into the upper 40s to low 50s today across the plains, though areas near Greeley will likely remain in the 20s to 30s. Stronger winds are expected to develop across the Front Range mountains overnight, with a few gusts up to 65 mph possible. Mild low temperatures are likely in the foothills and urban corridor, with lows in the single digits over Middle and North Park and in the 10s to 20s for the rest of the plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Expect windy conditions over the higher mountains and Front Range foothills Tuesday, with gusts in the 40 to 60 mph range. There could be a period with gusts up to 75 mph in wind prone foothills areas on Tuesday. A series of fronts will bring colder temperatures again for the middle of the week. Snow is likely in the mountains Tuesday through Thursday, with strong winds causing extensive blowing and drifting snow. A period of snow is also likely on the plains late Wednesday and Wednesday night. Snow will likely return to the mountains again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:54 PM MST | Winter Weather Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 11 more | 44 hr |
Nearby
Winter Storm Warnings in Colorado, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.